Missouri, 2011Tornado and Hail in Missouri, September 17 to 18, 2011
September 17 to 18, 2011 · NWS SGF · 5 events in 2 counties and zones
An isolated supercell thunderstorm produced localized wind damage, large hail, and a brief tornado over Barry County. Other strong storms in the area produced heavy rainfall and a deadly lightning strike which killed some livestock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell thunderstorm produced localized wind damage, large hail, and a brief tornado over Barry County. Other strong storms in the area produced heavy rainfall and a deadly lightning strike which killed some livestock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 17, 2:23 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Sep 17, 2:23 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT SAT SEP 17 2011
.DISCUSSION...
THE MAIN SHORT TERM FORECAST CONCERNS WILL CONTINUE TO BE RAIN
CHANCES AND AMOUNTS AS A LOW PRESSURE SYSTEM SLOWLY MOVES EAST
ACROSS THE REGION. TEMPERATURES WILL ALSO BE TRICKY DUE TO THE
EXPECTED CLOUDS AND PRECIPITATION...AS WELL AS A NORTHEASTWARD
ADVANCING WARM FRONT. EARLY NEXT WEEK THEN LOOKS QUIET...BEFORE
ANOTHER SYSTEM IMPACTS THE REGION AROUND MIDWEEK.
SHOWERS AND THUNDERSTORMS HAVE BEEN PREVALENT ACROSS THE REGION
TODAY...WITH MANY LOCATIONS RECEIVING MUCH NEEDED RAINFALL. THE
HEAVIEST RAIN HAS FALLEN ACROSS FAR SOUTHWEST MISSOURI WHERE RAIN
GAUGES AND RADAR ESTIMATES INDICATE A SOLID TWO TO THREE INCHES IN
THE LAST 12 HOURS. THIS ACTIVITY HAS BEEN GENERATED IN RESPONSE TO
A LOW LEVEL JET OVERRIDING A SURFACE WARM FRONT. AS OF MID
AFTERNOON...THIS WARM FRONT WAS SLOWLY MOVING NORTHEAST ACROSS
CENTRAL AND EASTERN OKLAHOMA.
THIS WARM FRONT WILL CONTINUE TO MOVE NORTHEAST TONIGHT AND
SUNDAY...LIKELY GETTING NORTH OF THE MISSOURI OZARKS BY LATE
SUNDAY AFTERNOON. THAT LOW LEVEL JET WILL INTENSIFY AND REFOCUS
SLIGHTLY FURTHER NORTH AND WEST TONIGHT. THUS THINK THE MOST
WIDESPREAD RAINFALL WILL OCCUR FROM EASTERN KANSAS INTO CENTRAL
AND NORTHERN MISSOURI. HAVE TAPERED POPS FROM NORTHWEST TO
SOUTHEAST ACCORDINGLY.
THAT LOW LEVEL JET WILL THEN VEER OVER THE AREA ON SUNDAY WITH AN
UPPER LEVEL SHORT WAVE TROUGH APPROACHING FROM THE WEST.
ADDITIONALLY...INSTABILITY WILL INCREASE ACROSS THE REGION SOUTH
OF THAT WARM FRONT. THEREFORE THINK THE PROSPECTS FOR CONTINUED
SHOWERS AND THUNDERSTORMS LOOK VERY GOOD. A FEW OF THE MORE
VIGOROUS UPDRAFTS MAY PUT DOWN SOME SMALL HAIL OR GUSTY WINDS.
SOME LOCATIONS MAY ALSO PICK UP ANOTHER INCH OR GREATER OF
RAINFALL. TEMPERATURES WILL BE HIGHLY DEPENDENT ON HOW QUICKLY
THAT WARM FRONT CAN CLEAR THE AREA...WITH CLOUDS AND PRECIPITATION
ALSO PLAYING A BIG ROLE. GENERALLY WENT WITH A MODEL CONSENSUS
FOR TEMPERATURES...BUT DID INCREASE THE OVERALL TEMPERATURE GRADIENT
FROM SOUTHWEST TO NORTHEAST.
A COLD FRONT WILL THEN SLOWLY PUSH SOUTHEAST THROUGH THE REGION
FROM SUNDAY NIGHT THROUGH MONDAY. SHOWERS AND THUNDERSTORMS WILL
REMAIN LIKELY AHEAD OF THE FRONT...WITH MOST AREAS FINALLY
BEGINNING TO DRY OUT BY MONDAY EVENING. THE AIRMASS BEHIND THIS
FRONT WILL NOT BE MUCH COOLER WITH TEMPERATURES NEAR NORMAL.
LONG WAVE CHARTS AND MEDIUM RANGE MODELS THEN KEEP US FIRMLY
ENTRENCHED IN A NORTHWEST FLOW ALOFT THROUGH THE END OF NEXT WEEK.
THE 12Z GFS AND ECMWF HAVE AT LEAST SOMEWHAT CONVERGED ON THE
TIMING OF AN INCOMING UPPER LEVEL TROUGH TOWARDS THE MIDWEEK TIME
FRAME. BOTH MODELS THEN CLOSE OFF AN UPPER LEVEL LOW SOMEWHERE
ACROSS THE CENTRAL UNITED STATES BY THE END OF NEXT WEEK. AM NOT
SURE HOW MUCH QUALITY MOISTURE WILL BE AVAILABLE TO THIS INCOMING
TROUGH. DO THINK WE WILL AT LEAST STAND A CHANCE OF A FEW SHOWERS
AND THUNDERSTORMS AS AN ASSOCIATED COLD FRONT PUSHES THROUGH THE
AREA. TEMPERATURES BEHIND THIS FRONT WILL FALL TO BELOW NORMAL
VALUES.
SCHAUMANN
&&
.AVIATION...
FOR THE 18Z TAFS...
MESSY NEXT 24 HOURS FOR THE TERMINALS...AS WIDESPREAD SHRA/TSRA
AFFECT THE AREA. IFR CONDITIONS WILL CONTINUE THROUGH THE
AFTERNOON AT JLN AND BBG...WITH MODERATE TO HEAVY RAIN RESULTING
IN LOW VIS AND CIGS. IFR POTENTIAL RIGHT NOW AT SGF IS
QUESTIONABLE...AND HAVE JUST MAINTAINED MVFR FOR NOW. BY LATE
AFTERNOON AND EARLY EVENING...EXPECT TO SEE A SHORT LIVED BREAK IN
THE RA/TSRA...ALONG WITH SOME CLEARING...LIKELY TO VFR FOR A SHORT
TIME. LATER TONIGHT...A STRONG LOW LEVEL JET WILL DEVELOP OVER THE
REGION...RESULTING IN LLWS AT ALL TERMINALS...AS WELL AS TSRA
DEVELOPMENT OVERNIGHT. TSRA WILL THEN PERSIST FOR MUCH OF THE DAY
SUNDAY. HAVE ONLY TAKEN THE TERMINALS DOWN TO MVFR FOR NOW...BUT
COMBINATION OF TSRA AND BR SUNDAY MAY WELL RESULT IN IFR
CONDITIONS. IFR WILL BE INCLUDED IN LATER TAFS FOR SUNDAY IF
CONFIDENCE CONTINUES TO INCREASE IN THIS SCENARIO.
BOXELL
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 17, 1:31 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT SAT SEP 17 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
231 PM CDT SAT SEP 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
SIGNIFICANT LIGHTNING RISK.
LIMITED FLOODING RISK.
DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
REGION THROUGH EARLY EVENING. LOCALLY HEAVY RAIN MAY RESULT IN
VERY MINOR FLOODING...ESPECIALLY ACROSS EXTREME SOUTHEASTERN
KANSAS AND SOUTHWESTERN MISSOURI.
ADDITIONAL THUNDERSTORMS ARE EXPECTED DURING THE OVERNIGHT
HOURS. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS AN UPPER LEVEL
DISTURBANCE AND FRONT MOVE THROUGH THE AREA. A FEW OF THE
STRONGER STORMS ON SUNDAY WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND SMALL HAIL. ADDITIONAL THUNDERSTORMS WILL THEN BE
POSSIBLE DURING THE MIDDLE OF NEXT WEEK AS ANOTHER SYSTEM MOVES
THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
BOXELL
Event by event
1 heavy rain, 1 lightning, 1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Barry
- When
- September 17, 5:47 PM CST
- Where
- Barry County, 3.32 mi W of Butterfield
- Reported by
- CoCoRaHS
- Coordinates
- 36.750, -93.960
A weather observer measured over four inches of rainfall during an eight hour time period with unspecified minor flooding reported.
Lightning, Dade
- When
- September 17, 10:00 PM CST
- Where
- Dade County, 0.93 mi ESE of Pennsboro
- Property damage
- $55,000
- Reported by
- Newspaper
- Coordinates
- 37.327, -93.834
A local newspaper reported a lightning strike killed 62 steers near Pennsboro. The livestock were standing near a tree which was struck by the lightning bolt.
Hail, Barry
- When
- September 18, 4:30 PM CST
- Where
- Barry County, 0.6 mi NNE of Washburn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.588, -93.966
A local church reported quarter sized hail.
Tornado, Barry
- When
- September 18, 4:30 PM CST to 4:31 PM CST
- Where
- Barry County, 2.74 mi W of Washburn to 2.7 mi W of Washburn
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 10 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.575, -94.019
A trained weather spotter and volunteer fire department saw a brief touchdown of a tornado across Highway 90 near the intersection of Highway NN. No damage was reported with this brief touchdown as it was over an open field. Local fire department and law enforcement witnessed this brief tornado in open areas along with funnel clouds reported with this same storm.
Thunderstorm Wind, Barry
- When
- September 18, 4:32 PM CST
- Where
- Barry County, 1.18 mi W of Washburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.583, -93.991
A tree was reported down off Highway 90 southwest of Washburn.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Texas, September 17, 2011$50,000 · EF1 · 3 events
- Tornadoes and Hail in Oklahoma, September 17, 2011$8,000 · EF0 · 22 events
- Damaging Winds in Texas, September 17, 2011$20,000 · 61 kt wind · 4 events
- Hail in Oklahoma, September 17, 2011$20,000 · 1.75 in hail · 2 events
- Hail in Colorado, September 17, 20111.75 in hail · 6 events
- Hail in Kansas, September 17, 20111 in hail · 4 events
- Frost and Freeze in Oregon, September 17, 20113 events
- Hail and Damaging Winds in Texas, September 17, 2011$4,000 · 1 in hail · 3 events
- Hail in Colorado, September 17, 20111 in hail · 2 events
- Damaging Wind and Heavy Rain in Texas, September 17, 2011$10,000 · 56 kt wind · 2 events
- Waterspout in Gulf of Mexico, September 17, 20111 event
- Hail in Kansas, September 17, 20110.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336530, 347585, 336528, 343562, 336532.